Thunderstorm Wind, Texas
- When
- June 6, 11:05 PM CST
- Where
- Texas County, 4.97 mi E of Hough
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.870, -101.480
Damage to tree, a barn, and greenhouse was reported.
A strong slow moving supercell moved into the northwest Panhandle passing just to the northeast of Dalhart early in the evening on the 6th. Reports were received for hail up to the size of golf balls with this storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong slow moving supercell moved into the northwest Panhandle passing just to the northeast of Dalhart early in the evening on the 6th. Reports were received for hail up to the size of golf balls with this storm. Later in the night more thunderstorms moved into the Oklahoma Panhandle from southeastern Colorado. These storms produced some damaging winds with ground stations measuring wind gusts up to 77 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 6, 5:06 PM CST, 5 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 606 PM CDT Mon Jun 6 2022 .AVIATION...00Z TAF... Some isolated to scattered thunderstorms will be possible in the Oklahoma Panhandle through the first half the 00Z TAF period, potentially impacting KGUY. Otherwise VFR conditions will prevail with some MVFR to IFR conditions mainly after 10Z and before 18Z. Confidence in the IFR CIGs is low at this time, but may very well come to fruition near sunrise on Tuesday. Winds will mainly be east to southeast around 10 to 15 kts. KDHT and KGUY may have some storms impacting the site closer to the end of this TAF period as well. Will revisit that over the next issuances of TAFs. Hoffeditz && .PREV DISCUSSION... /Issued 257 PM CDT Mon Jun 6 2022/ SHORT TERM...Today through Tomorrow Night... Starting to see some cumulus clouds developing off the higher terrain in eastern New Mexico this afternoon. Surface winds are slowly turning back to the southeast this afternoon as a weak surface low develops in northeast New Mexico. Lingering low level moisture has dewpoints in the upper 50s to 60s, with the highest dewpoints across the east southeast Panhandles. A few isolated strong to severe storms will push eastward into the northwest Panhandles this afternoon. Much of the Panhandles remains capped this afternoon, but as the temperatures continue to rise this afternoon the cap will become weaker from west to east into the evening hours. MLCAPE values are only around 500-1000 J/kg across the western Panhandles this afternoon, but bulk shear of 40-50 knots may support a severe storm or two with large hail up to the size of half dollars and damaging wind gusts up to 60 mph possible. As the storms push eastward, they will move into slightly better CAPE values which will increase the hail threat a bit. Later this evening a second round of storms may develop across the eastern two-thirds of the Oklahoma Panhandle and northeast Texas Panhandle with an upper level shortwave moving across the area. At the same time the surface low will swing south across eastern New Mexico with a weak front pushing through the area. A few clusters of storms may develop along this boundary and with the help of the shortwave aloft become strong to severe. CAPE values are slightly higher around 1000-1500 J/kg later tonight as temperatures cool, along with the cooler air behind the front. Effective shear values will still be around 40-50 knots, which will support a few severe storms capable of large hail up to ping pong size. The wind threat will be a bit lower, but a severe gust up to 60 mph cannot be ruled out. Low clouds are expected to move in again tonight across the forecast area with the return of ample low level moisture and dewpoints back into the 60s. These low clouds will likely linger through the morning hours, similar to today. These clouds will likely lift through the morning hours, but if they linger too long that could play a key role in how strong the capping inversion is tomorrow. Another similar setup to today will occur tomorrow as the surface northeast winds will turn back to the southeast by the afternoon hours. Storms will begin to develop across the higher terrain in eastern new Mexico and southeast Colorado.. MLCAPE values are around 1500-2000 J/kg with 0-6km bulk shear of around 45-55 knots, which will support a few isolated severe storms with large hail and damaging wind gusts possible. In addition, another shortwave aloft will help to dynamically enforce storms through the evening hours. Soundings show elongated hodographs and pretty high LCLs, so the threat for any tornado remains low at this time. The best chance for storms will be a bit more widespread than today with storms possible across the Oklahoma Panhandle and northern half of the Texas Panhandle. Rutt LONG TERM...Wednesday through Sunday... The pattern will continue to favor isolated to scattered thunderstorm chances, especially Wednesday night and possibly again on Saturday. A ridge will build into the southwestern CONUS during this time frame resulting in northwesterly flow aloft. Near the surface, a post frontal upslope flow regime looks to be in place on Wednesday which could help generate some storms on the high terrain in eastern NM which should advance into the Panhandle region during the evening. As these storms move eastward, they will be entering an environment with better low level moisture (Tds in the 60s) but may also be contending with a stronger cap (based on model soundings). While the strongest winds aloft will stay mostly north of the area, directional shear will be in play resulting in effective deep layer shear around 30 to 40 knots. Even the NAM suggest that low clouds won't be an issue Wednesday which will allow for ample MLCAPE of 2000 to 3000 J/kg. Any storms that can overcome the cap would pose a large hail and damaging wind risk. If a supercell can persist into the evening (beyond 7 PM), low level hodographs do lengthen with sufficient SRH values for a low TOR risk. Thursday, Friday, and Saturday look fairly similar to Wednesday but the cap may be even stronger. For now kept the blended PoPs which keeps a slight chance mention in the northeast zones Thursday and 10 PoPs on Friday and Saturday. The latest GFS, EC, and CMC all bring in some storms off the high terrain in response to another northwest flow shortwave Thursday and Saturday, so these PoPs may need to go up (especially in the west). Models do transition to more of a southwest flow going into Sunday and Monday as a trough advances over the western CONUS while the ridge shifts east. This may lead to warmer than normal conditions Sunday into next week. Ward && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && 36/5
Hazardous Weather Outlook National Weather Service Amarillo TX 239 PM CDT Mon Jun 6 2022 OKZ001>003-TXZ001>020-317-070900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 239 PM CDT Mon Jun 6 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible this afternoon and evening across the Oklahoma Panhandle and the northern Texas Panhandle. Some of the storms may become severe with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible across parts of the Panhandles Tuesday through Thursday. The greatest chance of severe weather looks to be Tuesday and Wednesday at this point. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Amarillo TX
705 PM CDT Mon Jun 6 2022
OKZ001-TXZ001-070045-
Cimarron OK-Dallam TX-
705 PM CDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of southwestern
Cimarron and northwestern Dallam Counties through 745 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Felt, or 14 miles northeast of Clayton, moving
southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 10300 3670 10300 3668 10256 3644 10257
3626 10274 3641 10304 3650 10304
TIME...MOT...LOC 0004Z 296DEG 23KT 3657 10296
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MuschaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1108 PM CDT MON JUN 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 9 N DALHART 36.19N 102.51W
06/06/2022 DALLAM TX PUBLIC
LARGE IRRIGATION TANK BLEW ACROSS THE ROAD
BARELY MISSING THE PERSON THAT SENT IN THIS
REPORT. TIME ESTIMATED FROM RADAR.
&&
TLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1128 PM CDT MON JUN 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 11 W DUMAS 35.87N 102.16W
06/06/2022 E1.50 INCH MOORE TX PUBLIC
HALF DOLLAR TO PING PONG SIZE HAIL WAS
COATING THE HWY 87 BETWEEN HARTLEY AND DUMAS
ABOUT 10 MINS AFTER STORM HAD PASSED. TIME
ESTIMATED BY RADAR.
&&
TLHThe Dodge City radar (KDDC), 166 km away, was scanning. The volume nearest the first event began at 05:01 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Damage to tree, a barn, and greenhouse was reported.
The mesonet also measured a wind gust of 67 mph at 0035 CDT.
A storage shed was blown over onto an adjacent house. Several homes had roof damage. There was also trampolines and dumpsters blown over.
Dime to nickel size hail was reported near Elmwood, OK.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038077, 1038079, 1038080, 1038078, 1038076.